Alert archive / California / Flash Flood Warnings in 2023
Flash Flood Warning 14, NWS Reno, NV
NWS Reno, NV issued this flash flood warning at Jun 11, 2023, 6:59 PM PDT for Lassen County, Plumas County, California. It was in force for 105 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 11, 2023, 6:59 PM PDT (01:59 UTC)
- Expired
- Jun 11, 2023, 8:44 PM PDT
- In force
- 105 min
- Issued by
- NWS Reno, NV
- Area
- Storm-based polygon
- Flood severity
- None
Counties Lassen County, CA, Plumas County, CA
The radar
The Beale AFB radar (KBBX), 98 km from the middle of the area, began a volume at 02:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Reno, NV (KREV), launched 00:00Z, 2.0 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 505 J/kg
- Mixed-layer CIN
- -10 J/kg
- Mixed-layer LCL
- 1832 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- 13 m²/s²
- 0-3 km storm-relative helicity
- 6 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
367
WGUS55 KREV 120159
FFWREV
CAC035-063-120400-
/O.NEW.KREV.FF.W.0014.230612T0159Z-230612T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Reno NV
659 PM PDT Sun Jun 11 2023
The National Weather Service in Reno has issued a
* Flash Flood Warning for...
Lassen County in northern California...
Plumas County in northern California...
* Until 900 PM PDT.
* At 659 PM PDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Flash flooding is ongoing or
expected to begin shortly.
Excessive rainfall over the burn scar will result in debris flow
moving through the Dixie Fire burn scar. The debris flow can consist
of rock, mud, vegetation and other loose materials.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Genesee.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Flash Flood Warning for a recent burn area means that flooding
and/or debris flows are imminent or occurring. Residents living in
or immediately downstream should take immediate precautions to
protect life. Quickly move away from the burn area only if it is
safe to do so, otherwise shelter in place and move to a second story
or the highest location in your home to stay out of the path of
fast-moving water and debris flows.
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
&&
LAT...LON 4019 12089 4020 12077 4015 12074 4004 12072
3999 12074 3999 12079 4002 12080 4019 12088
FLASH FLOOD...RADAR INDICATED
$$
AY2 follow-up statements
798
WGUS75 KREV 120333
FFSREV
Flash Flood Statement
National Weather Service Reno NV
833 PM PDT Sun Jun 11 2023
CAC035-120343-
/O.CAN.KREV.FF.W.0014.000000T0000Z-230612T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lassen CA-
833 PM PDT Sun Jun 11 2023
...FLASH FLOOD WARNING IS CANCELLED FOR PLUMAS COUNTY...
Flooding is no longer expected to pose a threat. Please continue to
heed remaining road closures.
A Flood Watch remains in effect until 900 PM PDT Monday for portions
of California and western Nevada.
Please contact law enforcement and/or NWS Reno to report any debris
flows or mudslides seen in the area.
LAT...LON 4019 12089 4020 12077 4015 12074 4004 12072
3999 12074 3999 12079 4002 12080 4019 12088
$$
CAC063-120400-
/O.CON.KREV.FF.W.0014.000000T0000Z-230612T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Plumas CA-
833 PM PDT Sun Jun 11 2023
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 9 PM PDT THIS EVENING
FOR PLUMAS COUNTY...
At 833 PM PDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. Flash flooding is ongoing or expected
to begin shortly.
Excessive rainfall over the burn scar will result in debris flow
moving through the Dixie Valley burn scar. The debris flow can
consist of rock, mud, vegetation and other loose materials.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other poor
drainage and low-lying areas.
Some locations that will experience flash flooding include...
Genesee.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Flash Flood Warning for a recent burn area means that flooding
and/or debris flows are imminent or occurring. Residents living in
or immediately downstream should take immediate precautions to
protect life. Quickly move away from the burn area only if it is
safe to do so, otherwise shelter in place and move to a second story
or the highest location in your home to stay out of the path of
fast-moving water and debris flows.
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
&&
LAT...LON 4019 12089 4020 12077 4015 12074 4004 12072
3999 12074 3999 12079 4002 12080 4019 12088
FLASH FLOOD...RADAR INDICATED
$$
AY948
WGUS75 KREV 120344
FFSREV
Flash Flood Statement
National Weather Service Reno NV
844 PM PDT Sun Jun 11 2023
CAC063-120354-
/O.CAN.KREV.FF.W.0014.000000T0000Z-230612T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Plumas CA-
844 PM PDT Sun Jun 11 2023
...FLASH FLOOD WARNING IS CANCELLED FOR PLUMAS COUNTY...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road closures.
A Flood Watch remains in effect until 900 PM PDT Monday for portions
of California and western Nevada.
Please contact law enforcement and/or NWS Reno to report any debris
flows or mudslides seen in the area.
LAT...LON 4019 12089 4020 12077 4015 12074 4004 12072
3999 12074 3999 12079 4002 12080 4019 12088
$$
AYWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before this flash flood warning went out at Jun 11, 1:48 PM PDT, 5 hours 11 minutes earlier.
Area forecast discussion, Jun 11, 1:48 PM PDT, 5 hours 11 minutes before
Area Forecast Discussion National Weather Service Reno NV 148 PM PDT Sun Jun 11 2023 .SYNOPSIS... Widespread thunderstorm coverage with elevated concerns for flash flooding continues through Monday. Storms will be capable of producing heavy rainfall, frequent lightning, small hail, and gusty outflow winds. Thunderstorm chances decrease slightly Tuesday and become more isolated from Wednesday through the end of the week with temperatures warming back towards seasonal levels. && .DISCUSSION... The closed upper-level low will continue to influence the pattern through Monday as it slowly traverses eastward through the desert southwest. This morning's upper air analysis reveals the low tracking onshore into southern California, which has increased moist, southeasterly flow over the region. This increased moisture availability, in conjunction with modest instability (CAPE approaching 1000 J/kg) and synoptic forcing, will lead to widespread shower and thunderstorm coverage through Monday. * The major threat through Monday is the risk for flash flooding, mainly for far western Nevada including the Greater Reno-Carson City area, the Sierra, and northeast California. High-resolution guidance indicates PWATs will increase to 0.7-0.9" today, perhaps exceeding 1.0" by Monday. Slightly slower storm motions are expected today, and with a favorable environment for more organized storms, rainfall rates exceeding 1" per hour are possible. As soils are already saturated from snowmelt and recent rainfall, it will not take considerable accumulation to trigger flash flooding. Take extra care near burn scars or area creeks and streams that are already running high, as conditions can rapidly deteriorate. A Flash Flood Watch was hoisted through Monday evening to highlight this threat. * The other threat includes potential for severe thunderstorms, especially over the west-central Basin & Range this afternoon. Forecast soundings over this area shows the most robust instability, a dry sub-cloud layer with an inverted-V profile, and steep lapse rates. These parameters align with the potential for potentially severe wind gusts up to 60 mph this afternoon. The SPC has highlighted this area today under a Marginal Risk due to this wind threat. Increased moisture across the region decreases chances for severe thunderstorms on Monday, but gusty winds, small hail, and heavy rainfall are still possible. On Tuesday, the low will propagate eastward out of our region. While we won't have support from the synoptic pattern, residual high moisture availability and surface heating will enable scattered showers and thunderstorms to develop Tuesday afternoon. Thunderstorm chances trend downward through the remainder of the week as drier northwesterly flow prevails over the region. However, blended guidance suggests 20-30% chances for storms each afternoon through Friday, mainly for areas south of US-50. -Whitlam && .AVIATION... * An active thunderstorm pattern is expected at least through Monday with a a higher likelihood of MVFR-IFR conditions and heavy raining storms. There will be a 50-80% chance for thunderstorms this afternoon and early evening. Mostly like timeframe for thunderstorms to impact the terminals will be between 22z-03z today. * Storms out in the lower desert areas including KHTH-KNFL-KLOL will be capable of hail and strong outflow winds to 45+ kts which could stir up blowing dust and a brief period of greatly reduced visibility. For storms closer to the Sierra including KRNO-KCXP-KMEV, very heavy rain and the possibility of lots of small hail will be the primary concerns although erratic wind gusts to 30-35 kts will also be possible. * Widespread thunderstorm will re-fire on Monday with heavy rainfall, small hail and gusty outflow winds. Thunderstorm coverage should decrease by mid-week with some drying occurring. However, we may not completely get out of this stormy pattern with isolated showers and storms still possible, particularly for areas south of Hwy 50. Fuentes && .HYDROLOGY... * Flash flooding is the primary concern with potential for heavy rain and slow moving storms through Monday. Areas that are particularly prone are recent burn areas and creeks and streams already near bankfull with ongoing snowmelt. Flash flooding is also a concern in areas that received high amounts of rainfall on Saturday. Keep in mind that hydrologic modeling for rivers cannot fully account for the convective precipitation anticipated with storms. * Otherwise moderate flooding continues along the Walker near Mason and is expected to stay fairly level through the weekend outside of added runoff from localized thunderstorms. The earlier crest at Wabuska will take a day or two to reach Weber Reservoir. Additional future rises along the Walker are likely with prolonged flooding expected to last into July. * High flows to continue along the west fork of the Carson, but the current forecast keeps the rivers below flood stage. Minor flooding is ongoing along the lower Humboldt at Imlay with a few inches of water flowing over Tungsten Road. Flows at Imlay are expected to rise slightly into next week, remain in minor flood stage, before very slowly receding. * Creeks and streams areawide will continue to run high, cold, and fast; with some potentially out of banks especially throughout portions of Mono County. As a result, banks may be unstable and any debris can send flows into unexpected areas, so take caution near waterway edges. -Bardsley/McKellar && .REV Watches/Warnings/Advisories... NV...Flood Watch through Monday evening NVZ001>003. CA...Flood Watch through Monday evening CAZ071>073. &&
In the hours before
Special weather statement, Jun 11, 2:20 PM PDT, 4 hours 39 minutes before
Special Weather Statement
National Weather Service Reno NV
220 PM PDT Sun Jun 11 2023
NVZ004-112145-
Western Nevada Basin and Range including Pyramid Lake NV-
220 PM PDT Sun Jun 11 2023
...A strong thunderstorm will impact portions of east central
Churchill County through 245 PM PDT...
At 219 PM PDT, Doppler radar was tracking a strong thunderstorm over
US-50, 10 miles northeast of Middlegate, moving northwest at 5 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will impact US-50 between Middlegate and Cold
Springs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3939 11781 3930 11787 3937 11809 3955 11794
TIME...MOT...LOC 2119Z 133DEG 6KT 3937 11785
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
BWSpecial weather statement, Jun 11, 6:02 PM PDT, 57 minutes before
Special Weather Statement
National Weather Service Reno NV
602 PM PDT Sun Jun 11 2023
NVZ003-004-120200-
Western Nevada Basin and Range including Pyramid Lake NV-
Greater Reno-Carson City-Minden Area NV-
602 PM PDT Sun Jun 11 2023
...A thunderstorm with strong northwest winds will impact Pyramid
Lake through 700 PM PDT...
At 600 PM PDT, Doppler radar was tracking a strong thunderstorms
near the north shore of Pyramid Lake, moving southeast at 30 to 40
mph.
HAZARD...Wind gusts in excess of 40 mph, and rough water with waves
of 2 to 4 feet.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Pyramid Lake, Nixon, Sutcliffe and The Needle Rocks.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If on or near Pyramid Lake, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. Boaters can expect sudden increases in
wind and wave heights on the lake through 7 PM.
&&
LAT...LON 4011 11979 4022 11960 3990 11924 3978 11933
3978 11948
TIME...MOT...LOC 0100Z 324DEG 33KT 4011 11964
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
CSSpecial weather statement, Jun 11, 6:06 PM PDT, 53 minutes before
Special Weather Statement
National Weather Service Reno NV
606 PM PDT Sun Jun 11 2023
NVZ004-120145-
Western Nevada Basin and Range including Pyramid Lake NV-
606 PM PDT Sun Jun 11 2023
...A strong thunderstorm will impact portions of west central
Churchill and northern Lyon Counties through 645 PM PDT...
At 602 PM PDT, Doppler radar was tracking a strong thunderstorm over
Lahontan Reservoir, moving southwest at 25 mph.
HAZARD...Winds in excess of 30 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Fallon, Lahontan Reservoir, Silver Springs, Junction U.S 50 And NV
117 (sheckler Cutoff), Us 50 At Lyon-Churchill Co Line and Silver
Springs Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
If on or near Lahontan Reservoir, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.
&&
LAT...LON 3958 11901 3947 11870 3931 11889 3923 11905
3940 11935 3951 11918
TIME...MOT...LOC 0102Z 049DEG 20KT 3945 11907
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
AYNearby
Flash Flood Warnings in California, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.